Florida, 2022Flooding in Florida, July 16, 2022
July 16, 2022 · NWS JAX · 2 events in 2 counties and zones
A weak, inland lifting surface trough axis over a moist and unstable airmass brought locally heavy rainfall to NE FL during the morning and early afternoon as the trough axis lifted from SE to NW across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak, inland lifting surface trough axis over a moist and unstable airmass brought locally heavy rainfall to NE FL during the morning and early afternoon as the trough axis lifted from SE to NW across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 16, 7:06 AM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 16, 7:06 AM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
806 AM EDT Sat Jul 16 2022
.AVIATION...
[Through 12Z Sunday]
Convergent band with a few showers/tstms along the coast will
gradually move inland this morning. Have VCTS at all fields
except KGNV. Not enough coverage with this feature to warrant a
TEMPO anywhere but a quick shower is possible. An old boundary
lies from the SC coastal waters through KSSI to Cedar Key with
broken mid clouds 8-12 kft currently. This will be a focusing
mech for some afternoon/evening convection and have TEMPOS this
afternoon for that area. Then the Gulf sea breeze will be active
with convergence across the interior of the peninsula and have the
standard afternoon/evening thunderstorm TEMPO at KGNV to cover
those storms. Overall a pretty typical summer day with an extra
convergent band to kick off a few more storms near the KJAX metro
area fields.
&&
.PREV DISCUSSION [259 AM EDT]...
.NEAR TERM [Through Tonight]...
Showers are lingering over inland SE GA and the Suwannee Valley
early this morning while showers begin to form over the coastal
waters. Showers and isolated storms will begin along the east
coast this morning then spread inland with the Atlantic sea
breeze. With east-southeast flow, the Atlantic sea breeze is
expected to be the dominant sea breeze while the Gulf coast sea
breeze remains pinned near the Gulf coast. Scattered to numerous
showers and storms are expected to develop by this afternoon and
last into this evening. Cloud cover and early formation of
precipitation will limit high temperatures and surface based
instability in some locations. North central FL and portions of
inland NE FL where showers have died off overnight will have
higher precipitation chances and could see some strong storms
develop this afternoon. Strong storms could cause strong gusty
winds, heavy rainfall, and frequent lightning strikes. Slightly
drier mid level air over inland SE GA today will limit storm
coverage slightly but could increase the potential for strong
downburst winds with storms that form in this area. Tonight,
inland areas will become mostly dry around midnight, but showers
will linger along the coast and I-95 corridor.
High temperatures today will be slightly below normal in the
upper 80s to near 90 degrees. Low temperatures tonight will be in
the lower 70s.
.SHORT TERM [Sunday Through Monday]...
Active weather pattern continues on Sunday as steering flow
becomes a bit more southerly but an increase in Precipitable Water
Amounts (PWATs) above 2 inches will lead to numerous to
widespread showers and storms (coverage 60% to 90%) by the
afternoon hours as both sea breeze fronts become active as they
move slowly inland. Heavy rainfall will be main storm threat due
to the slow storm motion and above normal storm coverage will hold
Max Temps down into the mid/upper 80s.
Transition to southwest steering flow expected on Monday as
Bermuda high pressure ridge axis builds in south of the region
across the FL Peninsula and this will lead to a more active Gulf
Coast sea breeze front pushing from SW to NE across the region
during the afternoon with mainly numerous showers and storms
(coverage 50% to 70%, slightly less than on Sunday). Max temps in
the upper 80s where convection starts over inland SE GA/Suwannee
Valley and into the lower 90s closer to the I-95 corridor where
convection reaches later in the day. PWATs still close to 2 inches
and main storm threat will continue to be locally heavy rainfall,
but a few stronger storms with gusty winds possible as interaction
with the pinned East coast sea breeze takes place along the
Atlantic Coast.
.LONG TERM [Tuesday Through Friday]...
Southwest steering flow will continue through the period with Max
Temps above normal in the lower to middle 90s and Peak Heat
Indices close to 105 degrees each day. Slightly less moisture
available in the atmosphere will lead to mainly scattered
showers/storms for all areas, as the Gulf Coast sea breeze gets a
late morning start and heads for the I-95 corridor and runs into
the pinned Atlantic/East Coast sea breeze front by the mid-late
afternoon each day. Storm threats remain gusty winds and heavy
rainfall, but severe storm threats remain isolated through the
period.
.MARINE...
A high pressure ridge extending from the Bermuda high will
be the main influence over the local weather pattern through next
week. Southerly to southeasterly winds will prevail through the
weekend. Winds will shift to southwesterly Monday night as a front
approaches from the north and pushes the ridge axis just south of
the local waters. The front will stall north of the waters
through the middle of the week. Daily chances for showers and
thunderstorms will continue with increased chances on Sunday as a
weak trough lifts north across the waters. Small Craft should
Exercise Caution in the offshore waters through next week due to
periods of elevated winds.
Rip Currents: Moderate risk of rip current at all area beaches
through at least Monday due to onshore flow.
.FIRE WEATHER...
No significant fire weather conditions are expected through the
forecast period. Transport flow will transition to southeasterly
over the weekend enabling a stronger and more progressive Atlantic
sea breeze each afternoon. Scattered to numerous afternoon and
evening showers and tstms and will be focused inland (west of
I-95). Next week, a southwesterly flow will become established
and push best thunderstorms chances toward the Atlantic coast.
Localized morning fog is possible in areas that receive
considerable rainfall during the previous afternoon/evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 89 71 90 71 89 / 40 10 60 20 60
SSI 88 78 86 76 88 / 40 30 50 30 50
JAX 89 74 89 74 91 / 50 30 70 30 60
SGJ 87 75 88 74 91 / 50 40 70 40 60
GNV 89 72 90 72 90 / 60 30 80 30 60
OCF 90 73 89 72 91 / 70 30 80 30 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jul 16, 11:04 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1204 PM EDT Sat Jul 16 2022
FLZ033-133-161630-
Coastal St. Johns FL-Inland St. Johns FL-
1204 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of central St. Johns
County through 1230 PM EDT...
At 1204 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Saint Augustine, moving west at
15 mph.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Saint Augustine, World Golf Village, Saint Augustine Beach, Saint
Augustine Shores, Vilano Beach, Saint Augustine South, Butler Beach,
Anastasia and Bakersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
For boaters on or near the Intracoastal waterway, move to a safe
shelter now! Do not be caught on or near the water.
Gusty winds and choppy waves are likely. Make sure all on board are
wearing life jackets.
&&
LAT...LON 2980 8125 2979 8156 2981 8157 3006 8153
2999 8126 2991 8123
TIME...MOT...LOC 1604Z 097DEG 13KT 2990 8132
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SANDRIKFlood, St. Johns
- When
- July 16, 11:15 AM EST
- Where
- St. Johns County, 0.69 mi N of St Augustine to 1.07 mi NNE of St Augustine
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 29.890, -81.320
Minor street flooding impact downtown St. Augustine with areas of 4-6 inches of standing water in roads.
Flood, Clay
- When
- July 16, 12:00 PM EST
- Where
- Clay County, 1.51 mi NNW of Bellair West to 1.23 mi N of Bellair West
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 30.190, -81.740
Minor road flooding was observed in parking lots in Orange Park near Blanding Blvd and Wells Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 16, 2022$41 million · 2.75 in hail · 20 events
- Heat in Louisiana, July 16 to 18, 20221 death · 17 events
- Damaging Wind in Colorado, July 16, 20221 death · 1 event
- Dust Storm and Hail in Arizona, July 16, 2022$107,000 · 1.5 in hail · 9 events
- Drought in Oklahoma, July 16 to 31, 202248 events
- Dust Storm and Damaging Winds in Arizona, July 16, 2022$58,000 · 56 kt wind · 11 events
- Damaging Winds in Maryland, July 16, 2022$57,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 2022$33,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Mississippi, July 16 to 21, 202236 events
- Damaging Winds in Virginia, July 16, 2022$37,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 16, 2022$26,000 · 1 in hail · 14 events
- Excessive Heat and Heat in Arkansas, July 16 to 21, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042310, 1042311.